Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 280, NWS Des Moines, IA

July 22, 2010Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 22, 2010, 3:57 AM CDT for Wright County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2010, 3:57 AM CDT (08:57 UTC)
Expired
Jul 22, 2010, 4:30 AM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wright County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:39 AM CDT, 18 minutes earlier.

Area forecast discussion, Jul 22, 3:39 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
339 AM CDT THU JUL 22 2010

.DISCUSSION /TODAY THROUGH MONDAY/...ACTIVE WEATHER PATTERN
CONTINUES ACROSS THE REGION AS WESTERLY FLOW PERSISTS THROUGH
FRIDAY BEFORE HIGH PRESSURE BUILDS INTO THE REGION. LEANED
TOWARDS A GFS SOLUTION OVER THE NEXT FEW DAYS AS IT HAS BEEN THE
MOST CONSISTENT THIS WEEK WITH ONGOING MCS AND COLD FRONTAL
PASSAGE FRIDAY NIGHT.

TODAY THROUGH FRIDAY MORNING...WARM FRONT LOOKS TO BULGE NORTHWARD
DURING THE AFTERNOON AS SHORTWAVE PUSHES EASTWARD ACROSS NORTHERN
IOWA/SOUTHERN MINNESOTA. ONGOING MCS WILL MEANDER EASTWARD WITH
SHORTWAVE AND IS LIKELY TO EXIT THE CWA BY AROUND 15Z...AT LEAST
THE HEAVIEST RAIN. LATEST RUNS OF THE HRRR AND WRF HAVE THIS
TREND FORECAST AND MUCH OF THE CWA TODAY WILL SEE SOME STRONG WAA
DEVELOP DURING THE AFTERNOON BEHIND THE MCS. WENT AHEAD AND ISSUED
HEAT ADVISORY ACROSS THE SOUTH THIS AFTERNOON WITH DEW POINTS IN
THE MID 70S AND TEMPERATURES RISING INTO THE LOWER TO MIDDLE 90S.
DEPENDING ON HOW QUICKLY THIS MCS EXITS EASTWARD...AIR MASS WILL
DESTABILIZE DURING THE AFTERNOON ESPECIALLY ACROSS THE SOUTH.
HIGHEST MU CAPE VALUES INCREASE TO 3500-5000 J/KG BY 00Z FRIDAY AND
SHEAR VALUES LOOK DECENT BUT ARE MAINLY UNIDIRECTIONAL ACROSS THE
CWA. THERE IS SOME VEERING IN THE LOWER LEVELS BY THIS AFTERNOON.
MODERATELY STRONG CAP STAYS IN PLACE ACROSS MUCH OF CWA THROUGH
00Z FRIDAY...SO NOT ANTICIPATING STORMS TO RE-DEVELOP UNTIL THIS
EVENING. HOWEVER...MAY HAVE SOME OUTFLOW BOUNDARIES HANGING AROUND
ACROSS NORTHERN IOWA AND MAY SPARK ADDITIONAL STORMS LATE THIS
AFTERNOON...SO KEPT WITH MENTION OF THUNDER ACROSS THE NORTH PAST
18Z.

THE BOUNDARY LAYS UP ALONG THE NORTHERN BORDER TONIGHT AND A PAIR
OF SHORTWAVES EJECTING OUT OF THE ROCKIES...EXPECTING ANOTHER MCS
TO DEVELOP IN THE SD/NE AREA AND RIDE EASTWARD ALONG THE FRONTAL
BOUNDARY INTO NORTHERN IOWA OVERNIGHT TONIGHT INTO FRIDAY MORNING.
HEAVY RAIN POTENTIAL AGAIN WITH PW VALUES IN THE 1.5-2 INCH RANGE
BUT BUFR SOUNDINGS NOT AS IMPRESSIVE WITH THE DEEP SATURATED
COLUMN THEY HAVE BEEN SUGGESTING WITH THIS CURRENT MCS. AS A
RESULT...EXTENDED FFA ACROSS THE NORTH THROUGH MIDNIGHT TONIGHT.
ALSO...HAVE TO BELIEVE A DAMAGING WIND AND MAYBE HAIL THREAT
OVERNIGHT TONIGHT WITH STRONG LLJ IN PLACE AND SOME DRIER AIR
AVAILABLE. MID-LEVEL LAPSE RATES ARE MODERATELY STEEP AND GOOD
CONVERGENCE ACROSS CENTRAL TO NORTHERN IOWA TONIGHT. AFTER ALL
THAT...INCREASED POPS THIS EVENING OVER CENTRAL TO NORTHERN
SECTIONS OF THE CWA.

FRIDAY AFTERNOON THROUGH SATURDAY MORNING...COLD FRONT AND UPPER
LEVEL TROUGH OF LOW PRESSURE PUSH ACROSS THE REGION AND WILL
PROVIDE ANOTHER ROUND OF STORMS DURING THIS TIME FRAME. MODELS
ARE IN DECENT AGREEMENT WITH STORMS DEVELOPING OUT AHEAD OF FRONT
FRIDAY AFTERNOON. INCREASED POPS SLIGHTLY ACROSS THE NORTH DURING
THE OVERNIGHT HOURS INTO SATURDAY MORNING. COLD FRONT SHOULD CLEAR
THE SOUTHERN PORTION OF THE STATE BY EARLY SATURDAY MORNING AND
WILL DIMINISH ANY THUNDERSTORM CHANCES PAST 12Z SATURDAY.

SATURDAY AFTERNOON THROUGH MONDAY...SURFACE HIGH BUILDS INTO THE
REGION DURING THE BULK OF THE WEEKEND AND INTO EARLY NEXT WEEK.
GFS DOES KEEP BOUNDARY OVER NORTHERN IOWA AND HAS HINTED ON A
VORT MAX AFFECTING SOUTHERN IOWA BY MONDAY MORNING. KEPT WITH DRY
FORECAST ATTM AS THIS WAS FIRST MENTION OF IT BY GFS AND ECMWF
KEEPS THINGS DRY THROUGH MONDAY.

&&

.AVIATION...22/06Z
APPEARS LIKELY TO MCS WILL MOVE ACRS THE NORTHERN HALF OF IA
OVERNIGHT WITH HEAVY RAINFALL.  MVFR TO IFR CONDITIONS WILL BECOME
LIKELY WITH THE STORMS AS CIGS AND VSBYS BECOME RESTRICTED.  IN
SOUTHERN IA...KDSM AND KOTM MORE LIKELY TO STAY VFR AS BULK OF
SYSTEM REMAINS TO THE NORTH.  THUNDERSTORMS ACTIVITY EXPECTED TO
GRADUALLY DIMINISH ON THURSDAY MORNING WITH VFR CONDITIONS RETURNING
FOR MOST AREAS BY AFTERNOON.  WINDS FROM THE SOUTHEAST TO SOUTH WILL
BE EXPECTED AS MUCH OF THE STATE WILL BE IN THE WARM SECTOR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR CENTRAL TO SOUTHN
CENTRAL IOWA.

HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
SOUTHERN THREE TIERS OF COUNTIES.

FLASH FLOOD WATCH EXTENDED THROUGH THIS EVENING FOR NORTH CENTRAL
IOWA.

&&

DISCUSSION...PODRAZIK
AVIATION...COGIL
Hazardous weather outlook, Jul 21, 3:58 PM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT WED JUL 21 2010

IAZ033>039-044>050-057>062-070>075-222100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
358 PM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF THE
AREA. SEVERE STORMS ARE POSSIBLE WHERE LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT THIS EVENING. IN ADDITION...VERY
HEAVY RAINFALL IS ANTICIPATED...ESPECIALLY ACROSS CENTRAL TO NORTHERN
IOWA. AREAS OF FLOODING AND FLASH FLOODING ARE POSSIBLE OVERNIGHT
TONIGHT. UP TO THREE INCHES OF RAINFALL ARE POSSIBLE WITH THE
STORMS AS THEY CROSS THE REGION. SOME LOCATIONS MAY RECEIVE UP TO
FIVE INCHES OF RAINFALL.

A FLASH FLOOD WATCH AND RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR
PORTIONS OF CENTRAL IOWA. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING THUNDERSTORMS ARE EXPECTED THURSDAY MORNING WHERE HEAVY
RAIN WILL REMAIN A THREAT ACROSS NORTHEAST IOWA. ANOTHER ROUND OF
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON
INTO THURSDAY NIGHT...AND AGAIN FRIDAY EVENING INTO SATURDAY
MORNING. THE MAIN THREAT LOOKS TO BE LARGE HAIL AND DAMAGING WINDS
BUT UNCERTAINTY REMAINS WITH TIMING AND PLACEMENT WITH THESE
SYSTEMS LATER IN THE WEEK AND WILL BE BETTER ASSESSED CLOSER TO
EACH EVENT.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH NOON THURSDAY AND
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF CENTRAL
IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS...WITH ADDITIONAL ACTIVATION PERIODS POSSIBLE THURSDAY AND
FRIDAY. REPORTS OF HEAVY RAIN AND FLOODING ARE ALWAYS ENCOURAGED
AND APPRECIATED.

IAZ004>007-015>017-023>028-222100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
358 PM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF THE
AREA. SEVERE STORMS ARE POSSIBLE WHERE LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT THIS EVENING. IN ADDITION...VERY
HEAVY RAINFALL IS ANTICIPATED...ESPECIALLY ACROSS CENTRAL TO
NORTHERN IOWA. ONE TO THREE INCHES OF RAINFALL ARE POSSIBLE WITH THE
STORMS AS THEY CROSS THE REGION. DUE TO THE DRY SOIL MOISTURE
CONDITIONS PRESENT OVER NORTHERN IOWA...THERE IS CURRENTLY ONLY A
SMALL THREAT FOR FLASH FLOODING OVERNIGHT. IF THE STORMS BECOME
MORE PERSISTENT DURING THE NIGHT HOURS THE THREAT FOR FLASH
FLOODING WILL INCREASE ACROSS THE OUTLOOK AREA.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF CENTRAL IOWA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING THUNDERSTORMS ARE EXPECTED THURSDAY MORNING WHERE HEAVY
RAIN WILL REMAIN A THREAT ACROSS NORTHEAST IOWA. ANOTHER ROUND OF
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY
AFTERNOON INTO THURSDAY NIGHT...AND AGAIN FRIDAY EVENING INTO
SATURDAY MORNING. THE MAIN THREAT LOOKS TO BE LARGE HAIL AND
DAMAGING WINDS BUT UNCERTAINTY REMAINS WITH TIMING AND PLACEMENT
WITH THESE SYSTEMS LATER IN THE WEEK AND WILL BE BETTER ASSESSED
CLOSER TO EACH EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS...WITH ADDITIONAL ACTIVATION PERIODS POSSIBLE THURSDAY AND
FRIDAY. REPORTS OF HEAVY RAIN AND ANY FLOODING ARE ALWAYS
ENCOURAGED AND APPRECIATED.

IAZ081>086-092>097-222100-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
358 PM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF THE AREA.
SEVERE STORMS ARE POSSIBLE WHERE LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT THIS EVENING. IN ADDITION...SOME OF THE
STORMS MAY PRODUCE VERY HEAVY RAINFALL. THERE IS A RISK OF
ISOLATED FLASH FLOODING IF STRONGER AND LONGER LASTING STORMS
OCCUR IN THE OUTLOOK AREA.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF CENTRAL IOWA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING THUNDERSTORMS ARE EXPECTED THURSDAY MORNING. ANOTHER
ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY
AFTERNOON INTO THURSDAY NIGHT...AND AGAIN FRIDAY EVENING INTO
SATURDAY MORNING. THE MAIN THREAT LOOKS TO BE LARGE HAIL AND
DAMAGING WINDS BUT UNCERTAINTY REMAINS WITH TIMING AND PLACEMENT
WITH THESE SYSTEMS LATER IN THE WEEK AND WILL BE BETTER ASSESSED
CLOSER TO EACH EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS...WITH ADDITIONAL ACTIVATION PERIODS POSSIBLE THURSDAY AND
FRIDAY. REPORTS OF HEAVY RAIN AND FLOODING ARE ALWAYS ENCOURAGED
AND APPRECIATED.

REV

In the hours before

Special weather statement, Jul 22, 12:25 AM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1225 AM CDT THU JUL 22 2010

IAZ004>006-015-016-023>025-033>035-044-045-220730-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
EMMETSBURG...GARNER...POCAHONTAS...HUMBOLDT...CLARION...
SAC CITY...ROCKWELL CITY...FORT DODGE...DENISON...CARROLL
1225 AM CDT THU JUL 22 2010

...POTENTIAL FOR VERY HEAVY RAINFALL INCREASING...

NUMEROUS THUNDERSTORMS OVER NORTHWEST IOWA WILL CONTINUE TO MOVE
EAST INTO NORTH CENTRAL IOWA THROUGH 2 AM. THESE THUNDERSTORMS ARE
CAPABLE OF PRODUCING ONE INCH OF RAIN IN 15 MINUTES AND OVER A
LONGER DURATION...2 TO 3 INCHES OVER ONE HOURS. TOTAL RAINFALL
AMOUNTS OF 3 TO 5 INCHES ARE LIKELY TO OCCUR OVER PORTIONS OF THE
REGION BY DAY BREAK.

DONAVON
Special weather statement, Jul 22, 2:18 AM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
218 AM CDT THU JUL 22 2010

IAZ004>007-015>017-023>026-033>036-044>046-220930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON
218 AM CDT THU JUL 22 2010

...HEAVY RAIN POTENTIAL CONTINUES EARLY THIS MORNING...

A LARGE AREA OF THUNDERSTORMS WILL CONTINUE TO MEANDER EAST ACROSS
MUCH OF NORTH CENTRAL IOWA THROUGH 430 AM CDT. THE MAIN THREAT
WITH THESE STORMS IS EXTREMELY HEAVY RAIN AND STRONG GUSTY WINDS
IN EXCESS OF 50 MPH AT TIMES. THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING ONE INCH OF RAIN WITHIN A 15 TO 20 MINUTE TIME
FRAME...AND ROUGHLY 2 TO 4 INCHES WITHIN ABOUT 3 HOUR TIME FRAME
OR LESS. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE LIKELY TO
OCCUR BY DAY BREAK.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:24 AM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas51 min
Jul 22, 3:44 AM CDTFlash Flood WarningDMXCalhoun, Pocahontas, Sac, Webster6 hr
Jul 22, 3:52 AM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Cass, Clarke, Davis and 12 more16 hr
Jul 22, 5:54 AM CDTRiver Flood WarningDMXHumboldt4 days
Jul 22, 7:22 AM CDTRiver Flood WarningDMXBoone, Hamilton, Webster6 days
Jul 22, 7:22 AM CDTRiver Flood WarningDMXHamilton, Webster70 hr
Jul 22, 12:00 PM CDTRiver Flood WarningDMXDallas, Greene7 days
Jul 22, 4:44 PM CDTRiver Flood WarningDMXWright40 hr
Jul 22, 4:44 PM CDTRiver Flood WarningDMXBlack Hawk, Butler5 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.